Alternative Names antibiotic-associated colitis, antibiotic-associated diarrhoea, Pseudomembranous colitis
Definition Diarrhoea caused by antibiotics involves the passage of frequent, loose stools along with a variety of other symptoms.
What is going on in the body? One possible side effect of taking antibiotics is diarrhoea. Most antibiotics have the ability to cause diarrhoea in some people. Usually the antibiotic irritates the bowel, and that causes the diarrhoea. Sometimes, though, the antibiotic can make a bacterial infection more likely, and the infection itself causes the diarrhoea.
What are the signs and symptoms of the condition? The symptoms depend partly on the cause. Most cases are due to irritation of the bowel by the antibiotic. In these cases, symptoms may include:
blood in the stool, which is not usually seen in diarrhoea from irritation
tenderness when the abdomen is touched
What are the causes and risks of the condition? Almost any antibiotic can cause diarrhoea from irritation. Some people are more sensitive to certain antibiotics than others. Once the antibiotic is stopped, the diarrhoea will stop.
Diarrhoea due to infection is different. People normally have many bacteria in the bowel that help with digestion. When an antibiotic is given, it may kill most of the bacteria in the bowel. But the bacteria called Clostridium difficile, commonly reffered to as C. difficile are usually not killed. C. difficile can then grow rapidly because the other bacteria are gone. C. difficile can produce a toxin that affects the lining of the intestine and causes the diarrhoea. These cases of diarrhoea may occur during antibiotic use or even months afterward. Stopping the antibiotic usually won't stop this type of diarrhoea.
Most of the time, diarrhoea from antibiotics is a mild condition with few problems. But diarrhoea can lead to dehydration and salt imbalances. With severe diarrhoea due to C. difficile, other complications are possible. These include severe enlargement of the bowel, or the formation of a hole in the bowel. Either can be life threatening.
What can be done to prevent the condition? The best prevention is to avoid antibiotics that are not needed. Proper hand washing when caring for the sick may help prevent cases due to infection.
How is the condition diagnosed? A medical history and examination help make the diagnosis. A history of recent or current antibiotic use is a good clue. A single dose of antibiotic can cause diarrhoea. Cases caused by infection can be confirmed by testing the stool. The stool test looks for a toxin made by C. difficile.
What are the long-term effects of the condition? Most people recover without any long-term effects. Diarrhoea that lasts a long time can lead to salt imbalances and dehydration. Rarely, a hole forms in the bowel, or the bowel becomes enlarged. This can lead to severe infection and even death.
What are the risks to others? There are usually no risks to others. If infection is causing the diarrhoea, it could be passed to others.
What are the treatments for the condition? The first step is to stop taking the antibiotic. Often this is the only treatment needed for diarrhoea due to irritation. If irritation diarrhoea is mild, the person may be asked to finish taking the antibiotic.
In diarrhoea from infection, the antibiotic must be stopped. IV fluids may be used to treat dehydration and salt imbalances. A different antibiotic, usually metronidazole, can be given to kill C. difficile.
What are the side effects of the treatments? Metronidazole can cause stomach upset, nausea, and a metallic taste in the mouth. People should not drink alcohol while taking this medication because the combination may cause severe abdominal distress and vomiting.
What happens after treatment for the condition? Most people get better as soon as the antibiotic is stopped.
How is the condition monitored? Diarrhoea due to irritation does not usually need to be monitored. The stool test for C. difficile toxin can be used to monitor diarrhoea from infection.
Author: Reviewer: HealthAnswers Australia Medical Review Panel Editor: Dr David Taylor, Chief Medical Officer HealthAnswers Australia Last Updated: 1/10/2001 Contributors Potential conflict of interest information for reviewers available on request
This website and article is not a substitute for independent professional advice. Nothing contained in this website is intended to be used as medical advice and it is not intended to be used to diagnose, treat, cure or prevent any disease, nor should it be used for therapeutic purposes or as a substitute for your own health professional's advice. All Health and any associated parties do not accept any liability for any injury, loss or damage incurred by use of or reliance on the information.